Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

July 12, 2016Covington County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 12, 2016, 2:08 PM CDT for Covington County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Jul 12, 2016, 2:30 PM CDT
In force
22 min
Issued by
NWS Jackson, MS

County Covington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS84 KJAN 121908
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT TUE JUL 12 2016
 
MSZ065-121930-
COVINGTON MS-
208 PM CDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON COUNTY
UNTIL 230 PM CDT...

AT 207 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF COLLINS...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLLINS AROUND 220 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY.

LAT...LON 3152 8960 3154 8961 3155 8961 3155 8962
      3156 8965 3168 8956 3163 8941 3152 8940
      3145 8947
TIME...MOT...LOC 1907Z 212DEG 22KT 3153 8955 

$$

CME

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 12, 10:06 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 10:06 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1006 AM CDT TUE JUL 12 2016

.UPDATE...
The best chances for afternoon storms will be coming up from the
coast as sea breeze type convection. After looking over everything
this morning, it was decided to hold off on adding a Limited to the
HWO. Isolated to scattered storms are still expected and with good
lapse rates and vertical totals a severe storm or two is quite
possible. Due to the extent of the covection being limited to the
southeast quadrant of the CWA and somewhat limited moisture values,
do not expect enough strong storms to warrant the Limited in the
HWO.

Only adjusted hourly temps, dewpoints, and sky grids for this
update. The rest of the forecast looks good. /10/

&&

.AVIATION...
VFR conditions are expected across most TAF sites this afternoon,
while some brief MVFR/IFR CIGs are possible at impacted TAF sites due
to scattered storms, mainly at KHBG/KMEI around 12/18- 20Z and KGTR
and KJAN/KHKS around 12/20-22Z. Storms should weaken after around
13/02Z with areas of low stratus mainly south of I-20 corridor after
13/06-07Z. Winds will be light from the south-southwest around
7-10kts this afternoon and weakening after sunset. /DC/

&&

.PREV DISCUSSION... /issued 400 AM CDT TUE JUL 12 2016/

DISCUSSION...Today through Wednesday night...Surface high pressure
and low-level ridging wedged into the forecast area from the east,
with weak troughing over the region in the mid-levels, will persist
over the CWA through at least Wednesday. The troughing will be
enough, when combined with daytime heating, to spark isolated to
scattered thunderstorms over portions of the CWA this afternoon, and
again Wednesday afternoon. With better rain chances located across
the southeastern half of the CWA each day, subsequent outflow
boundaries from convection will propagate activity further north
over the CWA late into the afternoon.

For this afternoon, given the continued unstable airmass residing
over the region, I can't rule out some strong storms, and even a
severe storm, over the area.  Such storms will be capable of
producing gusty winds, along with frequent lightning, and perhaps
even some hail. Despite not being able to rule out such storms, I'll
hold off on introducing anything into the HWO on this package. This
is to allow the next shift to analyze this morning's sounding to
better assess today's microburst potential.  If warranted after this
analysis, a "Limited" threat for a few severe storms could be
introduced into the HWO later this morning.  Convection will
dissipate quickly after sunset this evening.

As far as temperatures are concerned, highs both today and Wednesday
will top out in the low and middle 90s.  When combined with lower 70
dew points over the region, this will result in afternoon heat
indices ranging between 100F-105F each afternoon.  Lows both tonight
and Wednesday night will bottom out in the low to middle 70s. /19/

Thursday through Monday night...On Thursday and Friday the region
will be under the weakness in the subtropical flat ridging, which
will combined with a northern stream trough moving through the mid to
upper MS Valley. A frontal boundary will dip into the Mid South
Region before becoming stationary. This pattern will allow a series
of disturbances to cross our northern counties. Deep level shear of
25-30 knots, steepening mid level lapse rates 6-8c, and precipitable
water of 1.8 to 2 inches which adds up to some locally heavy
downpours. This could spell some strong storm complexs moving across
the CWA. Will have to keep monitoring for possible mention in the
HWO.

For Saturday and Sunday it looks like the models and ensembles have
delayed the onset of the strengthening subtropical ridging. This
pattern mentioned above will continue through the weekend. However
the deep layer shear will become weak on Sunday.

For Monday the subtropical ridge will build up from the Southern
Plains as 597 dkm heights build toward the CWA. This will increase
heat indices across the region as highs shoot into the middle to
upper 90s. This will push heat indices to 105 and above. Looking
beyond Monday it looks like this pattern will continue through
Thursday. Ensemble guidance shows that the 2 meter temps could top
100 degrees in some locations. So with this mind may have to
eventually mention it in the HWO if the pattern holds. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  73  95  74 /  23   9  18   8
Meridian      95  72  95  72 /  31  10  20  10
Vicksburg     94  74  96  75 /  18   7  16   7
Hattiesburg   94  73  94  74 /  41  14  38  12
Natchez       92  74  93  74 /  22   9  28   9
Greenville    94  75  95  75 /  11   4   7   5
Greenwood     92  73  94  74 /  14   5   8   5

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jul 12, 4:31 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
431 AM CDT TUE JUL 12 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
431 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 12, 10:19 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1019 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 SSE GREENVILLE        33.35N 91.04W
07/11/2016                   WASHINGTON         MS   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWN AT THE GREENVILLE
            GOLF AND COUNTRY CLUB.

&&

TW
Local storm report, Jul 12, 10:46 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1046 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     EDWARDS                 32.33N 90.60W
07/11/2016                   HINDS              MS   COUNTY OFFICIAL

            MULTIPLE TREES AND POWER LINES DOWN AROUND TOWN.

&&

TW
Local storm report, Jul 12, 11:31 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1131 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     6 E GOODWILL            32.78N 91.47W
07/11/2016                   WEST CARROLL       LA   EMERGENCY MNGR

            TREE FELL ON A TRAILER AT 1700 HIGHWAY 582. NO INJURIES.

&&

TW
Local storm report, Jul 12, 11:32 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 ENE GOODWILL          32.80N 91.49W
07/11/2016                   WEST CARROLL       LA   EMERGENCY MNGR

            TREE DOWN ON PROPERTY AT REDWING LANE.

&&

TW
Local storm report, Jul 12, 11:45 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     5 NE GREENWOOD          33.57N 90.13W
07/11/2016                   LEFLORE            MS   PUBLIC

            MULTIPLE TREES DOWN AND DAMAGE TO A TIN ROOF ALONG COUNTY
            ROAD 92.

0617 PM     TSTM WND DMG     EDWARDS                 32.33N 90.60W
07/11/2016                   HINDS              MS   COUNTY OFFICIAL

            MULTIPLE TREES AND POWER LINES DOWN AROUND TOWN.

0630 PM     TSTM WND DMG     OAK RIDGE               32.48N 90.71W
07/11/2016                   WARREN             MS   PUBLIC

            A FEW TREES WERE DOWN IN OAK RIDGE.

0630 PM     TSTM WND DMG     PRENTISS                31.60N 89.87W
07/11/2016                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            SEVERAL TREES WERE DOWN IN PRENTISS.

0720 PM     TSTM WND DMG     3 NE COLLINS            31.67N 89.52W
07/11/2016                   COVINGTON          MS   EMERGENCY MNGR

            BARN DESTROYED AND LARGE TREE LIMBS DOWN AT INTERSECTION
            OF SPEED-MCLEOD AND HIGHWAY 84...REPORTED BY EM

0720 PM     TSTM WND DMG     3 NE COLLINS            31.67N 89.52W
07/11/2016                   COVINGTON          MS   EMERGENCY MNGR

            SEVERAL ROADS WITH TREES SNAPPED OR UPROOTED INCLUDING
            MITCHELL, TROY WADE, PICKERING-ROGERS, AND LEAF RIVER
            CHURCH ROADS...REPORTED BY COVINGTON COUNTY EM

0730 PM     TSTM WND DMG     4 ENE GOODWILL          32.80N 91.49W
07/11/2016                   WEST CARROLL       LA   EMERGENCY MNGR

            TREE DOWN ON PROPERTY AT REDWING LANE.

0730 PM     TSTM WND DMG     6 E GOODWILL            32.78N 91.47W
07/11/2016                   WEST CARROLL       LA   EMERGENCY MNGR

            TREE FELL ON A TRAILER AT 1700 HIGHWAY 582. NO INJURIES.

0733 PM     HAIL             4 N SEMINARY            31.62N 89.50W
07/11/2016  E0.88 INCH       COVINGTON          MS   PUBLIC

0740 PM     TSTM WND DMG     5 WSW OAK GROVE         32.83N 91.47W
07/11/2016                   WEST CARROLL       LA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 878
            AND BIENZ ROAD. LARGE LIMBS ALSO DOWN AROUND OAK GROVE.

0750 PM     TSTM WND DMG     3 SSE GREENVILLE        33.35N 91.04W
07/11/2016                   WASHINGTON         MS   PUBLIC

            MULTIPLE TREES AND POWER LINES DOWN AT THE GREENVILLE
            GOLF AND COUNTRY CLUB.

&&

TW
Special weather statement, Jul 12, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT TUE JUL 12 2016

MSZ065-121930-
COVINGTON MS-
208 PM CDT TUE JUL 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON COUNTY
UNTIL 230 PM CDT...

AT 207 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF COLLINS...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLLINS AROUND 220 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY.

LAT...LON 3152 8960 3154 8961 3155 8961 3155 8962
      3156 8965 3168 8956 3163 8941 3152 8940
      3145 8947
TIME...MOT...LOC 1907Z 212DEG 22KT 3153 8955

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:07 PM CDTSevere Thunderstorm WarningJANWashington40 min
Jul 11, 7:13 PM CDTSevere Thunderstorm WarningJANCovington32 min
Jul 11, 7:22 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo38 min
Jul 11, 7:36 PM CDTSevere Thunderstorm WarningJANIssaquena39 min
Jul 11, 7:44 PM CDTSevere Thunderstorm WarningJANWashington27 min
Jul 11, 8:07 PM CDTSpecial Weather StatementJANRankin38 min
Jul 11, 8:13 PM CDTSpecial Weather StatementJANSunflower32 min
Jul 12, 3:18 PM CDTSpecial Weather StatementJANSimpson27 min
Jul 12, 3:22 PM CDTSpecial Weather StatementJANKemper23 min
Jul 12, 4:16 PM CDTSpecial Weather StatementJANJasper29 min
Jul 12, 4:35 PM CDTSpecial Weather StatementJANSmith25 min
Jul 12, 4:49 PM CDTSpecial Weather StatementJANNewton26 min
Jul 12, 4:57 PM CDTSevere Thunderstorm WarningJANMadison48 min
Jul 11, 7:19 PM CDTSevere Thunderstorm WarningJANEast Carroll, Morehouse, West Carroll41 min
Jul 11, 8:24 PM CDTSpecial Weather StatementJANChicot66 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.